Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 1, NWS Missoula, MT

January 3, 202010 counties in Montana

NWS Missoula, MT issued this wind advisory at Jan 3, 2020, 8:21 AM MST for 10 counties in Montana. It took effect at Jan 4, 2020, 8:00 AM MST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2020, 8:21 AM MST (15:21 UTC)
In effect from
Jan 4, 2020, 8:00 AM MST
Expired
Jan 4, 2020, 7:11 PM MST
In force
11 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 18 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WWUS75 KMSO 031521
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
821 AM MST Fri Jan 3 2020

MTZ001-042100-
/O.NEW.KMSO.HW.W.0001.200104T1500Z-200105T0600Z/
Kootenai/Cabinet Region-
821 AM MST Fri Jan 3 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph
  expected. Strongest winds will be along the Highway 93 corridor
  from Eureka to Whitefish. Winds in high terrain will be in 
  excess of 70 mph or higher at times. 

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* SNOW: Blowing snow will also be an issue in areas where snow is
  falling and combines with strong winds, creating very low 
  visibility. Backcountry conditions will be hazardous.

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ002-042100-
/O.NEW.KMSO.HW.W.0001.200104T1500Z-200105T0600Z/
West Glacier Region-
821 AM MST Fri Jan 3 2020

...HIGH WIND WARNING IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 65 mph
  expected. Winds in high terrain will be in excess of 70 mph or 
  higher at times. 

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* SNOW: Blowing snow will also be an issue in areas where snow is
  falling and combines with strong winds, creating very low 
  visibility. Backcountry conditions will be hazardous.

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ003-042100-
/O.NEW.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/
Flathead/Mission Valleys-
821 AM MST Fri Jan 3 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph
  expected. Winds in high terrain will be in excess of 70 mph or 
  higher at times. 

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* SNOW: Snow showers will combine with gusty winds to create
  periods of low visibility. Backcountry conditions may become
  dangerous. 

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ004-043-042100-
/O.NEW.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/
Lower Clark Fork Region-Potomac/Seeley Lake Region-
821 AM MST Fri Jan 3 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph 
  expected. Winds in high terrain will be in excess of 70 mph or 
  higher at times. 

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, 
  Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to 
  Condon, and I-90 East Missoula to Bearmouth.

* SNOW: Snow showers will combine with gusty winds to create
  periods of low visibility. Backcountry conditions may become
  dangerous. 

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-006-042100-
/O.NEW.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
821 AM MST Fri Jan 3 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph 
  expected. Winds in high terrain will be in excess of 70 mph or 
  higher at times. 

* WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost 
  Trail Pass, and Lolo Pass.

* SNOW: Snow showers will combine with gusty winds to create
  periods of low visibility. Backcountry conditions may become
  dangerous. 

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-042100-
/O.NEW.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/
Butte/Blackfoot Region-
821 AM MST Fri Jan 3 2020

...WIND ADVISORY IN EFFECT FROM 8 AM TO 11 PM MST SATURDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph 
  expected. Winds in high terrain will be in excess of 70 mph or 
  higher at times. 

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* SNOW: Snow showers will combine with gusty winds to create
  periods of low visibility. Backcountry conditions may become
  dangerous. 

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
091 
WWUS75 KMSO 041142
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
442 AM MST Sat Jan 4 2020

MTZ001-050600-
/O.CON.KMSO.HW.W.0001.200104T1500Z-200105T0600Z/
Kootenai/Cabinet Region-
442 AM MST Sat Jan 4 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 50 mph 
  expected. Strongest winds will be along the Highway 93 
  corridor from Eureka to Whitefish. Winds in high terrain will 
  be in excess of 70 mph or higher at times.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* SNOW: Blowing snow will also be an issue in areas where snow 
  is falling and combines with strong winds, creating very low 
  visibility. Backcountry conditions will be hazardous.

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ002-050600-
/O.CON.KMSO.HW.W.0001.200104T1500Z-200105T0600Z/
West Glacier Region-
442 AM MST Sat Jan 4 2020

...HIGH WIND WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...Southwest winds 30 to 50 mph with gusts up to 65 mph 
  expected. Winds in high terrain will be in excess of 70 mph or 
  higher at times.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* SNOW: Blowing snow will also be an issue in areas where snow 
  is falling and combines with strong winds, creating very low 
  visibility. Backcountry conditions will be hazardous.

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

MTZ003-050600-
/O.CON.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/
Flathead/Mission Valleys-
442 AM MST Sat Jan 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected. Winds in high terrain will be in excess of 70 mph or 
  higher at times.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* SNOW: Snow showers will combine with gusty winds to create 
  periods of low visibility. Backcountry conditions may become 
  dangerous.

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ004-043-050600-
/O.CON.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/
Lower Clark Fork Region-Potomac/Seeley Lake Region-
442 AM MST Sat Jan 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected.
  Winds in high terrain will be in excess of 60 mph or higher at 
  times.

* WHERE...Evaro Hill, Highway 200 Thompson Falls to Plains, 
  Highway 200 Trout Creek to Heron, I-90 Lookout Pass to Haugan, 
  Highway 200 Bonner to Greenough, Highway 83 Seeley Lake to 
  Condon, and I-90 East Missoula to Bearmouth.

* SNOW: Snow showers will combine with gusty winds to create 
  periods of low visibility. Backcountry conditions may become 
  dangerous.

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-006-050600-
/O.CON.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
442 AM MST Sat Jan 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 50 mph expected.
  Winds gusting near 60 mph in the high terrain in the northern
  areas...near 50 mph in the southern mountains. 

* WHERE...Bitterroot Valley, Missoula, Highway 93 Sula to Lost 
  Trail Pass, and Lolo Pass.

* SNOW: Snow showers will combine with gusty winds to create 
  periods of low visibility. Backcountry conditions may become 
  dangerous.

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-050600-
/O.CON.KMSO.WI.Y.0001.200104T1500Z-200105T0600Z/
Butte/Blackfoot Region-
442 AM MST Sat Jan 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM MST THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected.
  Winds in high terrain will be in excess of 60 mph or higher at 
  times.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* SNOW: Snow showers will combine with gusty winds to create 
  periods of low visibility. Backcountry conditions may become 
  dangerous.

* WHEN...From 8 AM to 11 PM MST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
048 
WWUS75 KMSO 050211
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
711 PM MST Sat Jan 4 2020

MTZ001-002-050315-
/O.CAN.KMSO.HW.W.0001.000000T0000Z-200105T0600Z/
Kootenai/Cabinet Region-West Glacier Region-
711 PM MST Sat Jan 4 2020

...HIGH WIND WARNING IS CANCELLED...

Winds are decreasing rapidly this evening, though some breezy
conditions will continue for a while the high impact winds have
ended.

$$

MTZ003>007-043-050315-
/O.CAN.KMSO.WI.Y.0001.000000T0000Z-200105T0600Z/
Flathead/Mission Valleys-Lower Clark Fork Region-
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
711 PM MST Sat Jan 4 2020

...WIND ADVISORY IS CANCELLED...

Winds are decreasing rapidly this evening, though some breezy
conditions will continue for a while the high impact winds have
ended.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jan 3, 7:27 AM MST, 54 minutes earlier.

Area forecast discussion, Jan 3, 7:27 AM MST, 54 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Missoula MT
727 AM MST Fri Jan 3 2020

.DISCUSSION...

Widespread very light snow will continue across the Northern
Rockies through this morning. Northwest Montana and the northern
Clearwater Mountains of Idaho appear most favored for a long
lasting snow event with very low accumulation. Also, a few pockets
of brief freezing rain/drizzle cannot be ruled out this morning.
Weather impacts to travel are expected to be minor. A relatively
warm airmass will sweep across the region today, warming daytime
temperatures 5 to 10 degrees over Thursday.

A very fast moving cold front will initiate strong winds on
Saturday across the entire region. This type of front has the
potential for 50 to 60 mph winds to drop down to the surface, even
in a few valleys. Showers along and behind the front will enhance
this potential. What is always hard to predict is where exactly
this could occur. There was a high wind event that happened back
on January 9, 2000 from a strong cold front that caused wind
damage in Lincoln, Sanders, Flathead, Lake and Missoula Counties.
While not exactly the same in terms of how the jet stream was
oriented, this event had very strong winds aloft that mixed down
to the surface with snow showers. In fact, there were brief white-
out conditions along with the high winds. Also high resolution
models are suggesting that there could be a few snow bands that
develop behind the cold front Saturday morning which could be a
travel issue. While no damage was reported in Idaho from this 2000
event, there are indications that 50+ mph winds are possible in
the Grangeville area Friday night.

Another fast-moving cold front is anticipated to move across the
Northern Rockies Sunday evening. Contrasting with the Saturday
cold front, winds are projected to be less intense for Sunday
evening cold front. Snow accumulations over high terrain will be
similar to Saturday, ranging 4 to 8 inches (most favored
accumulations in northern Clearwater Mountains and along
Bitterroot Crest). Some snow accumulation up to 2 inches is also
expected in area valleys, particularly along the Clark Fork River
corridor west of Missoula (including Thompson Falls, Plains, St.
Regis, etc.). Travel impacts due to snow covered and slippery road
surfaces are plausible for much of the Northern Rockies above 2000
feet Sunday night into Monday morning.

A warming and drying trend is anticipated for the Northern Rockies
Monday through at least midweek, when some models suggest a slight
pattern change and chance of arctic cold air from east of the
Continental Divide later in the week. Even in the absence of a
cold air outbreak, temperatures will be trending colder for the
Northern Rockies late next week. Models are depicting plentiful
moisture with Pacific storm systems moving inland along the
Pacific Northwest coast during this time, however storm dynamics
appear to weaken as the systems continue moving inland (what we
refer to as "splitting" systems). Most of the dynamic energy
associated with these late next week systems is depicted to move
south of the Northern Rockies. This all adds up to a colder, yet
still not necessarily very snowy, scenario in the long range
forecast.

&&

.AVIATION...Very light snow over the Northern Rockies through
04/0000Z will cause terrain obscurations, as well as low ceilings
within area valleys. KGPI and surrounding air space will
experience ceilings as low as 1000 feet through 03/1500Z. There
will be a brief resurgence of light snow 03/1700Z - 03/2000Z,
mainly affect air traffic near KGPI and KMSO. Ceilings will
slowly increase across the region thereafter. Winds will be mostly
light in area valleys, however southwest winds gusting over 40
knots will be evident near ridgetop elevations.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 8:21 AM MSTHigh Wind WarningMSOFlathead, Lake, Lincoln, Sanders35 hr

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.